Hail, Harrison
- When
- May 19, 1:40 PM EST
- Where
- Harrison County, 2.34 mi NNW of White Cloud
- Measured
- 1.25 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 38.260, -86.250
The hail nearly covered the ground.
An extremely warm, moist, and unstable air mass resided over the lower Ohio Valley during the middle of May. As a series of strong weather systems passed through the region, rounds of strong to severe thunderstorms developed and tracked across southern Indiana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
An extremely warm, moist, and unstable air mass resided over the lower Ohio Valley during the middle of May. As a series of strong weather systems passed through the region, rounds of strong to severe thunderstorms developed and tracked across southern Indiana. Several inches of rain fell in a very short time resulting in a significant flash flood event for Washington County, Indiana. There were 2 confirmed tornadoes, one in Crawford County and another in Jefferson County, Indiana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 19, 12:42 PM EST, 58 minutes earlier.
Area Forecast Discussion National Weather Service Louisville KY 142 PM EDT Fri May 19 2017 ...Updated Aviation Discussion... .Forecast Update... Issued at 108 PM EDT Fri May 19 2017 Convective development is on the uptick this afternoon. GOES 16 high res imagery reveals a SW-NE oriented convective outflow boundary from near Hopkinsville, KY to Columbus IN. Stronger forcing ahead of remnant MCV across east-central IL will likely lead to stronger convection moving along the I-70 corridor through the afternoon hours. Scattered outflow boundaries from previous convection are also starting to fire in central IN just east of I-65. These will gradually increase in strength and head eastward into SE IN and S OH this afternoon and evening. Further south across KY, convection has been trying to develop. Initial convection across Hancock/Breckinridge and Ohio County got going, but has moved into a slightly more stable environment along the I-65 corridor. This is likely due to less instability due to convective debris from earlier southern KY convection. In the near term, strongest convection is likely to develop across southern IN along the aforementioned outflow boundary. Corridor of instability is located from near PAH to FTK up to CVG. MLCAPE values are above 1000 J/KG with DCAPE values maximized mainly along and north of I-64 in southern IN and far northern KY. Mid level lapse rates continue to increase with the arrival of slightly cooler mid-level air over the top of strong warming near the surface. Highest risk of severe weather looks to be mainly in southern IN and far northern KY (mainly north of the WK and BG Parkways). Damaging winds, torrential rainfall and intense lightning will be the main threats. Some marginal severe hail is possible in the strongest cores. Some additional development may be delayed later into the afternoon with convective cluster moving out of SE MO (northwest of PAH). Given its current trajectory, it would mainly affect southern IL and SW IN later this afternoon. Though, the atmosphere appears to be somewhat more stable out ahead of it from earlier convective overturning. Issued at 1116 AM EDT Fri May 19 2017 Early morning MCS over southern KY continues to diminish in intensity this morning. The heavy rainfall threat appears to be diminishing rapidly across the Lake Cumberland area. However, nearly 5 inches of rainfall since midnight has occurred down in Allen county and most likely into southern Barren county. Elsewhere widespread 1-2 inch amounts have been reported via KY Mesonet. Some additional convection has been developing out on the western edge of the convection out near Bowling Green. This activity will continue to move northeastward and pass along a line from Munfordville (Hart Co) to just south of Lexington (Fayette Co). Turning our attention to the rest of the morning and into the afternoon...forecast is laden with complexities as far as convective evolution. The morning CAM models have generally backed off convective coverage across the region. Looking at satellite imagery, visible MCV is moving northeastward through central IL with a decaying line of convection approaching Indianapolis. Several small scale boundaries were evident in GOES 16 high res imagery across southwest IN and into central IN. These boundaries may be the focus of renewed convective development as we move into the afternoon. Corridor of mostly sunny skies from SE MO northeast into southern IN was noted and instability per SPC meso analysis reveals a destabilizing atmosphere. Morning NAM run suggests convective redevelopment out ahead of northeastward moving MCV which could spur a line of strong/severe storms across southern/central IN this afternoon. Based on upper air trajectories, this would get shunted east into southern OH by this evening. Convective overturning across southern KY will likely limit additional severe convection in this area. Real question mark looks to be in the WK/BG Parkway corridor where convective debris from earlier convection may inhibit insolation to a degree. For now, we believe the combination of the MCV along with the southward sagging front to our northwest will be a focus of convection this afternoon with southern/central IN being at most risk. There remains some question of how far south convective development will be into N/C KY. Current thinking is that at least scattered coverage of storms will be possible given ample destabilization. Convective parameters are supportive of strong to severe storms as mid-level lapse rates steep and band of faster flow aloft approaches the region from the west. Damaging winds, heavy rainfall and intense lightning will be the main severe threats. Though a marginally severe hail report or two can't be ruled out. We plan to further refine the forecast as the convective evolution takes place. WFO ILN will be providing an special 18Z balloon launch this afternoon. Issued at 837 AM EDT Fri May 19 2017 Have made an update to the forecast this morning to increase PoPs across southern KY, add heavy rainfall wording, and to adjust QPF forecasts to account for anticipated heavy rainfall across the southern forecast area. Current radar shows several clusters of storms moving through southern KY this morning. First batch is along our forecast border with WFO JKL and heading northeast toward areas mainly along and north of the Cumberland Parkway (Somerset, KY area). Further southwest, upstream development continues across northern TN with additional convective regeneration taking place just north/northwest of Nashville. Some westward re-development looks to be taking place, so additional heavy rainfall looks to affect Logan/Simpson/Warren counties over the next few hours. KY Mesonet shows a little over an inch of rain in some locations around Bowling Green. Flash flood guidance suggests around 2-2.5 inch/hr for flooding, so this additional rainfall may result in localized flash flooding. Otherwise, rest of the forecast remains generally on track. HRRR and other CAM models suggest more development over NW TN later this morning overspreading into central KY into the early afternoon hours. Given that convection may be occurring at peak heating, strong to severe storms look like a very good possibility with damaging winds and hail being the primary severe weather hazards. Issued at 620 AM EDT Fri May 19 2017 Updated the forecast to increase POPs to 50-60% over south central KY where a good complex of storms has developed and will continue to move ENE through southern KY for the next 2-4 hrs before diminishing. Gusty winds are possible in these storms...a 34 mph wind gust was observed out of Simpson County Mesonet this morning. Also radar indicates small hail and heavy rainfall. A few strong storms are possible this morning but still expect any severe wx to hold off until later today. && .Short Term...(Today through Saturday) Issued at 320 AM EDT Fri May 19 2017 ...A Few Severe Storms Possible Today & Saturday... Early this morning, CAM models indicate showers/t-storms developing over south central KY due to a passing upper level shortwave. IR satellite does indeed show enhanced mid level clouds forming in that region so will continue POPs over south central KY during the pre- dawn hours. We should see a relative lull or dry period by mid to late morning over the region. Redevelopment of showers and storms should occur to our north and west by the afternoon hours and move into our region by mid to late afternoon lasting into the evening hours. With plentiful CAPE building throughout the day and 30-40 kts bulk shear, we should see strong to severe scattered t-storms this afternoon/evening. The main svr weather threats will be damaging winds and hail for afternoon/evening storms with the best chance for severe wx over southern Indiana where storms will be more plentiful closer to the front. After sunset, expect convection to decline and diminish. Friday night and the first portion of Sat should be largely dry with instability once again building throughout the day on Sat ahead of an approaching cold front and upper trough. While some isld-sct convection is possible Sat during the day, the main line of storms should develop to our west Sat along the cold front and move east into our region Sat night. Again damaging winds and hail will be the main svr wx threat should storms strengthen to svr levels. The best chance for any svr wx will be along and west of I-65 Sat evening. Temperatures will remain warm and muggy with highs in the low to mid 80s and lows in the 60s into the the weekend. .Long Term...(Saturday night through Thursday) Issued at 335 AM EDT Fri May 19 2017 Saturday night a line of showers/storms associated with a cold front will push east into our region. As it arrives into areas along and west of I-65 Sat evening, some of the storms may still be severe. However, the storms are expected to decline Sat night as day time instability is lost. Any strong to severe storms Sat night may produce damaging winds and hail. As we head into Sunday morning, additional showers and perhaps a few rumbles of thunder will continue over the region along or just behind the front. Precipitation will finally come to an end Sun night from west to east as high pressure moves into the Ohio Valley. The passage of the cold front Sunday will usher in less humidity and cooler temperatures (highs in the 70s Sun). Monday we'll see a brief dry period before more disturbances in a generally troughy pattern over the Midwest bring more chances for rain Tues-Thu. Temperatures will drop to or below normal with highs falling back into the 70s for Mon/Tue and then 60s for Wed/Thu. && .Aviation...(18Z TAF Issuance) Issued at 135 PM EDT Fri May 19 2017 A broken line of thunderstorms has developed along the outflow boundary of the IL/IN convective complex from this morning. The line is currently approaching SDF and BWG, extending from central Indiana through central KY and western TN, eventually curving back into AR. A shower or storm could result in MVFR/brief IFR impacts at all three TAF sites this afternoon, mainly after 19z at LEX. Winds be out of the southwest this afternoon around 10 kts, with occasional gusts to around 18 kts. The forecast beyond this afternoon is complex, but the current thinking is that convection will tend to focus near and north of the Ohio River. Expect diminishing rain and thunderstorm chances after 00z with the loss of daytime heating. Primarily VFR weather is expected overnight. However, some light fog will be possible at BWG early Saturday morning. Surface winds will go light and variable tonight. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update...MJ Short Term...AMS Long Term....AMS Aviation...EBW
Hazardous Weather Outlook National Weather Service Louisville KY 1128 AM EDT Fri May 19 2017 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-201530- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 1128 AM EDT Fri May 19 2017 /1028 AM CDT Fri May 19 2017/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms are expected to redevelop across the outlook area this afternoon. Some of these storms could be strong to severe. The main weather hazards will be damaging wind gusts, torrential rainfall, and intense cloud to ground lightning. Some small hail may accompany the storms as well. The heavy rainfall also may lead to some localized flooding issues in some areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered to numerous storms are again possible late Saturday into Saturday night as a cold front approaches. Any severe storm could produce heavy rainfall, damaging winds, and large hail late Saturday. Thunderstorms are again in the forecast next Tuesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any damaging winds or hail today through Saturday. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. AMS/MJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1045 AM EDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM FLASH FLOOD SCOTTSVILLE 36.75N 86.20W
05/19/2017 ALLEN KY EMERGENCY MNGR
NUMEROUS ROADS ACROSS THE COUNTY FLOODED.
&&
SZAPPANOSSpecial Weather Statement
National Weather Service Louisville KY
137 PM EDT FRI MAY 19 2017
INZ077>079-191800-
Washington-Jefferson-Scott-
137 PM EDT FRI MAY 19 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JEFFERSON...
NORTHWESTERN SCOTT AND NORTHEASTERN WASHINGTON COUNTIES...
At 137 PM EDT, a strong thunderstorm was located 8 miles north of
Salem, moving northeast at 25 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Scottsburg, Austin, Dupont, Little York, Middlefork, Kossuth, Five
Points, Deputy, Plattsburg and Canton.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3886 8539 3861 8606 3877 8617 3876 8613
3878 8609 3876 8603 3877 8602 3875 8598
3876 8594 3873 8587 3881 8579 3883 8573
3882 8570 3882 8561 3885 8561 3885 8557
3888 8557 3888 8554 3891 8553 3891 8543
TIME...MOT...LOC 1737Z 230DEG 24KT 3873 8605
MJSpecial Weather Statement
National Weather Service Louisville KY
157 PM EDT FRI MAY 19 2017
INZ077-191830-
Washington-
157 PM EDT FRI MAY 19 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WASHINGTON COUNTY...
At 157 PM EDT, a strong thunderstorm was located near Salem, moving
northeast at 35 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
Locations impacted include...
Salem, Little York, New Philadelphia, Kossuth, Smedley, Rush Creek
Valley, Hitchcock, Plattsburg, Prowsville and Canton.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3878 8606 3876 8603 3877 8602 3876 8601
3877 8598 3876 8599 3875 8598 3876 8596
3871 8589 3866 8589 3853 8617 3859 8631
3878 8609
TIME...MOT...LOC 1757Z 235DEG 32KT 3861 8619
SCHOETTMERSpecial Weather Statement
National Weather Service Louisville KY
211 PM EDT FRI MAY 19 2017
INZ078-079-191845-
Jefferson-Scott-
211 PM EDT FRI MAY 19 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JEFFERSON AND
NORTHWESTERN SCOTT COUNTIES...
At 211 PM EDT, a strong thunderstorm was located 8 miles northwest of
Scottsburg, moving east at 35 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Austin, Dupont, Five Points and Deputy.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3881 8548 3875 8582 3876 8583 3878 8580
3881 8579 3882 8574 3883 8573 3882 8572
3883 8571 3882 8570 3882 8561 3885 8561
3885 8557 3888 8557 3888 8554 3891 8553
3891 8552
TIME...MOT...LOC 1811Z 250DEG 30KT 3875 8590
SCHOETTMERSpecial Weather Statement
National Weather Service Louisville KY
215 PM EDT FRI MAY 19 2017
INZ084-089-090-KYZ025-191845-
Crawford-Perry-Harrison-Meade-
215 PM EDT FRI MAY 19 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HARRISON...
SOUTHEASTERN CRAWFORD...EAST CENTRAL PERRY AND NORTHWESTERN MEADE
COUNTIES...
At 214 PM EDT/114 PM CDT/, a strong thunderstorm was located 13 miles
south of Carefree Town, moving northeast at 40 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Leavenworth, Alton, New Amsterdam, Roberta, Concordia, Lodale,
Battletown, Fredonia, White Cloud and Magnet.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3830 8625 3807 8609 3798 8641 3805 8649
3805 8651 3804 8652 3804 8653 3807 8656
TIME...MOT...LOC 1814Z 239DEG 33KT 3806 8644
SCHOETTMERSpecial Weather Statement
National Weather Service Louisville KY
128 PM CDT FRI MAY 19 2017
KYZ062-071-191900-
Warren-Edmonson-
128 PM CDT FRI MAY 19 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WARREN AND
SOUTHWESTERN EDMONSON COUNTIES...
At 128 PM CDT, a strong thunderstorm was located near Bowling Green,
moving northeast at 30 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Barren River, Asphalt, Girkin, Nick, Greencastle, Richardsville,
Glenmore, Tuckertown, Anna and Segal.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3705 8662 3715 8646 3715 8645 3717 8644
3715 8641 3717 8641 3717 8640 3719 8641
3722 8636 3707 8625 3699 8656
TIME...MOT...LOC 1828Z 239DEG 25KT 3704 8652
SCHOETTMERThe Louisville radar (KLVX), 41 km away, was scanning. The volume nearest the first event began at 18:39 UTC.
6 hail, 6 thunderstorm wind, 2 tornado, 2 flash flood. Local standard time, as filed.
The hail nearly covered the ground.
The Crawford County emergency manager reported that severe thunderstorm winds blew off a porch from a mobile home and damaged a metal outbuilding.
A NWS Storm Survey found all of the damage along Old Union Chapel Rd off of Hwy 62 near T&T Auto. The tornado formed in an open pasture southwest of Chapel Rd. It knocked over several cedar trees and split several sections on some maple trees before striking a barn near the road. Winds in this area were estimated at 80-85 mph. The eastern edge door of the barn was blown out and with significant roof damage above the door. Several pieces of the barn roof along with many pieces of a wood pile next to the barn were thrown 125 yards downwind into the auto body shop vehicle lot area. This smashed out several vehicle windows. Winds here were estimated at 90 mph. A single-wide trailer took roof damage along its entrance. An old RV had its roof removed and large sections of debris was thrown downwind about 100 yards. A bed of a pickup truck, not attached, was picked up and thrown 150 yards down wind into a field. Another RV was tipped over on its side. Winds here estimated at 80-85 mph. The very back of the auto shop had its roof damaged. There were 3 trees knocked down or snapped northeast of the shop and no damage was observed beyond 150 yards northeast of it. Several witnesses observed the tornado, and there is video evidence as well. There were reports of a tornado near the 86 mile marker on I-64, but no damage was observed.
Several inches of rain fell in a very short time period which resulted in significant flash flooding across many portions of Washington County. Multiple high water rescues were reported across the county due to flash flooding.
Local law enforcement reported that State Road 56 east of Salem was closed due to high water.
A trained spotter also reported a funnel cloud but it stayed aloft and didn't drop down.
Local law enforcement reported that downed trees were blocking a roadway.
Hail ranged in size from nickels to half dollar in diameter.
Measured at the Madison Airport.
The Jefferson County emergency manager reported trees and power lines down on State Road 7 near Dawson Smith Road.
A small tornado touched down just north of West Galway Trail N in a tree line behind some houses. The tornado uprooted and snapped trees as it moved east. An eyewitness reported seeing a black mass with debris moving horizontally. The tornado covered his house in fallen trees. As it crossed Paper Mill Road, the inflow winds into the tornado pulled off siding from nearby houses and moved light objects several hundred feet. A camper parked on the southern edge of the path rolled three times toward the center of circulation and was destroyed. After crossing the road it struck an abandoned farm house and did more tree damage. There was no more evidence of damage after the tornado passed east of the farmhouse.
A trained spotter reported severe thunderstorm wind damage to the awning over a fuel station.
A trained spotter reported roof damage to a consignment shop.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2017Every state in 2017This day in weather historyThe tornado archive for Indiana, 2017Warnings in Indiana, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687798, 687799, 687813, 687804, 687796, 687797, 687800, 687801, 687802, 687814, 687803, 687818, 687815, 687807, 687816, 687817.